Key result
Common drug interactions with warfarin provoke severe INR destabilization and major bleeding rates up to ~86%.
Why the study?
Warfarin has a narrow therapeutic index and high susceptibility to drug interactions, which pose significant challenges to maintaining INR stability in AF patients receiving long-term anticoagulation.
Does concurrent use of interacting drugs (such as antibiotics, antifungals, CYP2C9 modulators, and immune checkpoint inhibitors) increase INR instability, major bleeding, and hepatotoxicity in atrial fibrillation patients on warfarin?
Does concurrent use of interacting drugs (such as antibiotics, antifungals, CYP2C9 modulators, and immune checkpoint inhibitors) increase INR instability, major bleeding, and hepatotoxicity in atrial fibrillation patients on warfarin?
Warfarin interactions with anti-infectives, CYP2C9 modulators, and immune checkpoint inhibitors substantially increase supratherapeutic INR, hepatotoxicity, and major bleeding risks in atrial fibrillation patients, highlighting the need for intensive INR monitoring or switching to NOACs.
Atrial fibrillation (AF) is a common arrhythmia requiring long-term anticoagulant therapy, such as warfarin, to prevent thromboembolic events. However, warfarin's narrow therapeutic index and high susceptibility to drug interactions pose significant challenges to maintaining International Normalized Ratio (INR) stability. This narrative review evaluates the impact of warfarin drug interactions on clinical outcomes in AF patients by analyzing ten studies published between 2020 and 2025. Literature searches were conducted via PubMed using a five-year publication filter. The findings indicate that interactions with antibiotics (sulfonamides, quinolones), antifungals (fluconazole), and CYP2C9-modulating agents (NSAIDs, anticonvulsants) significantly increase the risk of over-anticoagulation, leading to INR spikes above 10 and a higher incidence of major bleeding. Furthermore, concurrent use of immune checkpoint inhibitors (ICIs) in cancer patients was associated with increased hepatotoxicity risks. This review concludes that intensive INR monitoring, interaction-based dosage adjustments, and the consideration of Non-vitamin K Oral Anticoagulants (NOACs) as alternatives are essential strategies to enhance therapeutic safety. Proactive management of drug interactions is crucial to minimizing fatal complications in AF patients receiving warfarin.
No takes yet. Share an insight, caveat, or question.
OKTAVIAN et al. (2026) conducted a review in Atrial fibrillation and long-term warfarin therapy. Warfarin drug-drug interactions (antibiotics, antifungals, statins, immune checkpoint inhibitors, CYP2C9-modulating drugs) vs. Warfarin without interacting drugs was evaluated on International Normalized Ratio (INR) stability, Time in Therapeutic Range (TTR), and clinical events (major bleeding, stroke, or hepatotoxicity). Warfarin interactions with anti-infectives, CYP2C9 modulators, and immune checkpoint inhibitors caused significant INR elevations (frequently >3.7), reduced TTR (<65%), and major bleeding up to 86.4%.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: